Last Modified: July 25, 2004
Dear OncoLink "Ask The Experts,"
My son (6 yrs old) has been diagnosed with ALL (Acute Lymphblastic Leukaemia) just 2 months back (6th May 2004). The doctors here are following the CCCG 1991 protocol. At the end of the induction phase, he was paralyzed from hip below. The doctors stopped chemotherapy till such he improved. He is able to walk on his own now, but still has some weakness in his knees. His pediatric oncologist thinks the temporary paralysis was either due to a) Vincristine (VCR) toxicity, b) Intrathecal (IT) methotrexate (MTX) toxicity.
They have restarted the chemotherapy with half dose of VCR (IV push). They also said that they will stop the IT MTX for a while, but put him on IT ARA C (Cytarabine) and then slowly reintroduce IT MTX. If he still does not tolerate, then the doctors have recommended prophylactic cranial RT. But the Radiologists at his treating hospital are not in favor to give him cranial radiation since my son has had the above mentioned toxicity to VCR or IT MTX. As a concerned parent, I do not know where my son stands in the treatment phase.
Anna Meadows, MD, Pediatric Oncologist at the Children's Hospital of Philadelphia and Director of the Abramson Cancer Center of the University of Pennsylvania's Survivorship Research Program, responds:
Your son is getting treatment with the best protocol we now know. However, there are some children who have exaggerated responses to some of the drugs. We have seen children with your son's toxicity, and mostly it was due to VCR, not MTX. Although it is difficult to give advice from a distance, when children experience this toxicity at the Children's Hospital of Philadelphia (CHOP) we would recommend continuing with Ara C for now until the child is no longer getting so much VCR. We would typically then introduce MTX IT when in the maintenance phase of treatment. We would not recommend cranial radiation at this time, as many children still have a very good chance of not relapsing. We would reserve radiation for later if needed when children are older and tolerate it better. These are general guidelines we follow at CHOP, but specific recommendations can only be made by your treating physician.
Apr 11, 2011 - A standard dose of rituximab combined with a low dose of CHOP (doxorubicin, cyclophosphamide, vincristine, and prednisone) chemotherapy in elderly patients with diffuse large B-cell lymphoma offers good efficacy with acceptable levels of toxicity, according to a study published online April 8 in The Lancet Oncology.
Apr 11, 2011
Nov 23, 2014